Format

Send to

Choose Destination
See comment in PubMed Commons below
Acta Paediatr. 2004 Feb;93(2):174-6.

Major malformations in infants exposed to antiepileptic drugs in utero, with emphasis on carbamazepine and valproic acid: a nation-wide, population-based register study.

Author information

  • 1Department of Clinical Sciences, Division of Pediatrics, Karolinska Insitutet, Huddinge University Hospital, Stockholm, Sweden. katarina.wide@klinvet.ki.se

Abstract

AIM:

Antiepileptic drugs (AEDs) are known teratogens. Some specificity between different AEDs has been noted in the literature. The aim was to compare the teratogenic effect of valproic acid (VPA) and carbamazepine (CBZ) in monotherapy.

METHODS:

Infants exposed to AEDs (n = 1398) in early pregnancy were identified from the Swedish Medical Birth Registry. The number of infants with congenital malformations and exposed to AED was compared with the expected number estimated from all infants born (n = 582656).

RESULTS:

90% (1256) of the AED exposed children were exposed to AEDs in monotherapy, 56% were exposed to CBZ and 21% to VPA. The odds ratio (OR) for having a malformation in the AED exposed group was 1.86 [95% confidence interval (95% CI) 1.42-2.44]. Exposure to VPA in monotherapy compared with CBZ in monotherapy gave OR = 2.51 (95% CI 1.43-4.68) for a neonatal diagnosis of malformations. However, there is no information available on the number of therapeutic abortions, or the different types of epilepsy or drug dosage in the two treatment groups.

CONCLUSION:

There was a small increase in the risk of having a major malformation after exposure to AEDs in monotherapy. Exposure to VPA seems to carry a higher risk than exposure to CBZ.

PMID:
15046269
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk